How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 46961
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

My husband,of 64, has just been diagnosed with worsening liver

Customer Question

My husband,of 64, has just been diagnosed with worsening liver failure and referred to a liver transplant unit. He has had one bout of total confusion and lasting 3 days and he is now 'strange ' getting words mixed up and saying he has done something when he hasn't 2 questions what can I do to reduce the toxins in his system and do you have any idea how long we will have to wait to see a cons in the transplant unit at Leeds (I have tried to contact the unit today but the calls were not answered )
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. David replied 3 years ago.

Dr. David :

This is Dr. David

Dr. David :

I am sorry about your husband.

Dr. David :

it sounds like his ammonia levels are getting too high in his blood stream

Dr. David :

which can cause increased confusion.

Dr. David :

did his doctors give him lactulose to give him diarrhea as a way to help get rid of the ammonia in his system?

Dr. David :

this is tough to do, because diarrhea can be messy to clean up after, but this is really the only way to get the ammonia out of his system.

JACUSTOMER-cceko9mw- :

can I buy lactulose over the counter and then give him some without permission from his gp or consultant any idea about waiting times

JACUSTOMER-cceko9mw- :

can I buy lactulose over the counter and give him some without contacting his gp or cons

JACUSTOMER-cceko9mw- :

sorry computer skills not brilliant so pressed the rating button too soon

Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 46961
Experience: Board Certified Physician
Dr. David and other Medical Specialists are ready to help you
Expert:  Dr. David replied 3 years ago.
this can cause a lot of messy diarrhea.

usually with the more diarrhea, the more ammonia comes out and the clearer the mind.

but excessive diarrhea has risks for dehydration and electrolyte imbalance as well.

usually this is done under nursing supervision in the hospital

so you have to be very careful not to cause dehydration and electrolyte imbalance.

which means he has to drink a lot of fluids and gadorade and chicken broth to keep his fluids up.
Expert:  DrRussMD replied 3 years ago.

Hello

 

the answer to your question is NO.

 

You can not do anything behind the MDS back.If you bought the lactulose and gave it to him, you might be double dosing him, or you might be double dosing him with another med used, such as neosporin.

 

You must go talk with his doctors about what to do...he is in critical condition in a transplant unit...do not get information off the internet and do it on your own.

 

I am an internist and this situation is our medical and clinical sub-specialty.

 

Let me know if you have more questions.

 

there are many reasons that are possible for confusion, not just the ammonia levels